Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jan 28, 2013, 9:44 PM CST for 4 counties in Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2013, 9:44 PM CST (03:44 UTC)
- Expired
- Jan 28, 2013, 10:30 PM CST
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 9:45 PM CST | HAIL 0.25 | 1 Se Vinton, IA | PEA SIZED HAIL. |
| Jan 28, 9:54 PM CST | HAIL 0.5 | Wsw Urbana, IA | HAIL GENERALLY LESS THAN DIME SIZED. |
| Jan 28, 10:15 PM CST | HAIL 0.25 | Manchester, IA | |
| Jan 28, 10:15 PM CST | HAIL 0.25 | Masonville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316
WUUS53 KDVN 290344
SVRDVN
IAC011-019-055-113-290430-
/O.NEW.KDVN.SV.W.0001.130129T0344Z-130129T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CST MON JAN 28 2013
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
NORTHWESTERN LINN COUNTY IN EAST CENTRAL IOWA...
EASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...
NORTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA...
* UNTIL 1030 PM CST.
* AT 942 PM CST...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR VINTON...AND MOVING NORTHEAST
AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
URBANA...CENTER POINT...WALKER...ROWLEY...TROY MILLS...
QUASQUETON...WINTHROP...MASONVILLE...LAMONT...MANCHESTER...
DUNDEE...DELAWARE...GREELEY...COLESBURG AND EDGEWOOD.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 35 AND 50.
&&
LAT...LON 4265 9114 4262 9113 4200 9195 4212 9214
4265 9170
TIME...MOT...LOC 0345Z 220DEG 46KT 4217 9192
WIND...HAIL <58MPH 1.00IN
$$
DLF2 follow-up statements
653
WWUS53 KDVN 290408
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CST MON JAN 28 2013
IAC011-113-290416-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-130129T0430Z/
LINN IA-BENTON IA-
1008 PM CST MON JAN 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON AND
NORTHWESTERN LINN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
LAT...LON 4265 9114 4262 9114 4230 9158 4230 9199
4265 9170
TIME...MOT...LOC 0406Z 220DEG 46KT 4238 9168
$$
IAC019-055-290430-
/O.CON.KDVN.SV.W.0001.000000T0000Z-130129T0430Z/
DELAWARE IA-BUCHANAN IA-
1008 PM CST MON JAN 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR EASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES...
AT 1003 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR TROY MILLS PARK...OR
12 MILES SOUTHEAST OF INDEPENDENCE...MOVING NORTHEAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROBINSON...MONTI...WINTHROP...WINTHROP GOLF COURSE...MASONVILLE...
COFFINS GROVE PARK...MANCHESTER AIRPORT...BAILEYS FORD PARK...
LAMONT...MANCHESTER...DUNDEE...DELAWARE...BACKBONE STATE PARK...
ONEIDA...TWIN BRIDGES PARK...GREELEY...FOUNTAIN SPRINGS PARK...
COLESBURG AND EDGEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4265 9114 4262 9114 4230 9158 4230 9199
4265 9170
TIME...MOT...LOC 0406Z 220DEG 46KT 4238 9168
WIND...HAIL <58MPH 1.00IN
$$868
WWUS53 KDVN 290429
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1029 PM CST MON JAN 28 2013
IAC019-055-290439-
/O.EXP.KDVN.SV.W.0001.000000T0000Z-130129T0430Z/
DELAWARE IA-BUCHANAN IA-
1029 PM CST MON JAN 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES WILL EXPIRE AT 1030 PM CST...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...STORMS OVER DELAWARE AND BUCHANAN COUNTIES ARE STILL
CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND BRIEF HEAVY RAINS.
LAT...LON 4265 9114 4262 9114 4230 9158 4230 9199
4265 9170
TIME...MOT...LOC 0429Z 220DEG 46KT 4260 9142
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 9:24 PM CST, 20 minutes earlier.
Area forecast discussion, Jan 28, 9:24 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CST MON JAN 28 2013
.UPDATE...
UPDATED THE NPW JUST BEFORE 9 PM TO DROP THE CLARK AND SCOTLAND
COUNTIES. REPORTS FROM THAT AREA SUGGESTED VISIBILITIES WERE
IMPROVING ALTHOUGH SOME PATCHY FOG WAS STILL OCCURRING. THE REST
OF THE ADVISORY FOR THE SOUTHERN COUNTIES WAS EXTENDED TO 3 AM.
HOWEVER...RECENT OBS FROM KBRL SHOW VSBYS THERE UP TO 3SM. IF THIS
TREND CONTINUES PART OF THE ADVISORY WILL LIKELY BE DROPPED BEFORE
MIDNIGHT.
THUNDERSTORMS CONTINUE TO ERUPT OVER THE CENTRAL AND NORTHERN
CWFA. RADAR DATA SUGGESTS THAT SOME OF THE STORMS CONTAIN SMALL
HAIL BUT HAVE YET TO RECEIVE ANY REPORTS.
&&
.AVIATION... /ISSUED 822 PM CST MON JAN 28 2013/
/ISSUED 614 PM CST MON JAN 28 2013/
IFR CONDITIONS WILL BE WIDESPREAD TONIGHT AHEAD OF THE WARM FRONT
LIFTING NORTH THROUGH THE AREA. THE FRONT SHOULD REACH THE HIGHWAY
20 CORRIDOR JUST AFTER MIDNIGHT. THERE IS SOME UNCERTAINTY ABOUT
HOW MUCH CONDITIONS WILL IMPROVE AFTER THE FRONT MOVES THROUGH.
THE AIRMASS SOUTH OF THE FRONT IS VERY MOIST AND IT WILL BE MOVING
OVER COLD GROUND...SO ONLY BUMPED CONDITIONS UP TO IFR AFTER THE FROPA.
SHOWERS AND THUNDERSTORMS WILL ALSO BE DEVELOPING ALONG AND NORTH
OF THE FRONT AS IT MOVES NORTH THIS EVENING. THE BEST POTENTIAL
FOR TSRA WILL BE FROM 03Z TO 09Z AND ALONG AND NORTH OF I80.
LOW LEVEL WINDSHEAR IS ALSO EXPECTED PARTICULARLY ALONG AND NORTH
OF THE WARM FRONT LATE THIS EVENING AND OVERNIGHT. SURFACE WINDS
WILL BE EAST TO SOUTHEAST AROUND 10KTS WITH WINDS AROUND 15HND
FEET INCREASING TO 40 TO 50 KTS FROM THE SOUTHWEST THIS EVENING.
THE WINDSHEAR THREAT WILL DIMINISH AFTER THE WARM FRONT MOVES
THROUGH AND THE SURFACE WINDS TURN SOUTH TO SOUTHWEST AND
INCREASE TO 10 TO 20 KTS.
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY AFTERNOON
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP/INCREASE ALONG THE
FRONT ESPECIALLY AS IT REACHES THE MISSISSIPPI RIVER BY LATE AFTERNOON.
DLF
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 3 AM CST TUESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
DLFHazardous weather outlook, Jan 28, 2:43 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CST MON JAN 28 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-292045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 243 PM CST MON JAN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN IA...WESTERN IL AND EXTREME NORTHEAST MO INTO EARLY THIS EVENING. VISIBILITIES WILL BE OCCASIONALLY REDUCED TO 1/4 MILE OR LESS. A WARM FRONT WILL LIFT NORTHWARD TONIGHT AND WILL SPREAD RAIN AND EMBEDDED THUNDERSTORMS ACROSS THE OUTLOOK AREA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT PUSHING INTO AN UNSEASONABLY WARM AND MOIST AIR MASS WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE ALONG WITH SEVERAL INCHES OF RAINFALL...WHICH MAY CAUSE LOCALIZED FLASH FLOODING. LATE TUESDAY NIGHT AND WEDNESDAY...A STRENGTHENING STORM SYSTEM COMBINED WITH MUCH COLDER AIR MAY PRODUCE SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE OUTLOOK AREA. STRONG WINDS OF 30 TO 40 MPH MAY ALSO ACCOMPANY THE SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HAASE/SHEETS
In the hours before
Special weather statement, Jan 28, 8:46 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CST MON JAN 28 2013
ILZ017-018-290315-
BUREAU-PUTNAM-
846 PM CST MON JAN 28 2013
...THUNDERSTORM WITH SMALL HAIL...
AT 845 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HENNEPIN...OR 9 MILES
NORTHWEST OF LACON...MOVING NORTHEAST AT 45 MPH. HALF INCH DIAMETER
HAIL IS POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
HENNEPIN AND 8 MILES NORTHWEST OF MC NABB AROUND 900 PM CST...
DEPUE AND GRANVILLE AROUND 905 PM CST...
DALZELL...SPRING VALLEY AND LADD AROUND 910 PM CST...
LAT...LON 4114 8917 4111 8933 4115 8934 4114 8963
4117 8964 4153 8917
TIME...MOT...LOC 0246Z 227DEG 41KT 4114 8949
DLFLocal storm report, Jan 28, 9:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 1 NW VAN HORNE 42.02N 92.11W
01/28/2013 M0.88 INCH BENTON IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL FELL FOR ABOUT 1 MINUTE.
&&Local storm report, Jan 28, 9:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 PM CST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 6 NE VAN HORNE 42.08N 92.03W
01/28/2013 E0.75 INCH BENTON IA TRAINED SPOTTER
A FEW PENNY SIZED HAIL STONES...MOST SMALLER. ALSO HEAVY
RAIN.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 10:49 PM CST | Special Weather Statement | DVN | Buchanan, Delaware | 56 min |
| Jan 29, 3:39 AM CST | Winter Storm Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 13 more | 12 hr |
| Jan 29, 3:46 AM CST | Flood Watch | DVN | Des Moines, Lee | 14 hr |
| Jan 29, 9:55 AM CST | River Flood Warning | DVN | Delaware, Jones | 39 hr |
| Jan 29, 3:18 PM CST | Winter Storm Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 27 hr |
| Jan 29, 3:18 PM CST | Winter Weather Advisory | DVN | Des Moines, Henry, Lee, Louisa, Muscatine, Scott and 1 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.